Thunderstorm Wind, Tuscola
- When
- August 1, 12:45 PM EST
- Where
- Tuscola County, 0.5 mi W of Juniata
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 43.350, -83.480
Multiple trees reported down.
Thunderstorms moving through Tuscola County brought down trees and spawned two weak tornadoes.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
Thunderstorms moving through Tuscola County brought down trees and spawned two weak tornadoes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 1, 12:24 PM EST, 21 minutes earlier.
Area Forecast Discussion National Weather Service Detroit/Pontiac MI 124 PM EDT Mon Aug 1 2022 .AVIATION... First several hours of the forecast will be influenced by the upper wave over northern Lower MI and northern Lake Huron and the assoiciated pre-frontal trough over Lower MI. Still expected showers with some thunder to continue to develop in the moisture rich airmass. Will keep the TEMPO thunderstorms until 20-21z until that upper wave moves far enough east and pulls the trough through the southeast MI. Gusty SW winds will continue until sunset, veering toward WSW with the passage of the trough. In the wake of the afternoon activity, expect the widespread MVFR stratocu to lift into a VFR deck this evening before becoming scattered overnight. Winds will diminish to around 10 kts during the evening and continue to veer to a northwesterly wind as the cold front passes the region. Still some indication of low level moisture that could bring ceilings around 1k feet toward daybreak, especially for the northern TAF sites. Will introduce scattered for that time for MBS, FNT and PTK. For DTW...Enough instability to keep the moderate risk of thunder at DTW until 21z. Low level moisture has brought MVFR cigs early this afternoon and that will continue until that trough passes the region. That will lift the cigs, but expect them to still be at 5k feet or less until they scattered overnight. Gusty SSW to around 25 kts becomes WSW after 21z and then diminishes after sunset. .DTW THRESHOLD PROBABILITIES... * High for ceilings at or below 5000 feet this afternoon. * Moderate in thunderstorms until 21z. && .PREV DISCUSSION... Issued at 1150 AM EDT Mon Aug 1 2022 UPDATE... The risk for severe weather early this afternoon is on the decline. A wealth of low and mid clouds advecting north from the convective complex over Indiana has acted to slow daytime heating and weaken the low level lapse rates which will be hard to recover from with early afternoon convective timing. By the time these clouds could burn off, the bulk of the forcing (lead edge of theta e gradient and low level convergence) will be over or east of the area and any remaining low level jet support will be on the decline as it advances NE. Although SPC mesoanalysis shows the cap has eroded with around 1000 J/kg present across lower MI, lack of large scale forcing (vorticity maxes north and south of the area), weak lapse rates and low shear (below 30 knots) should minimize our severe threat locally. The presence of decent CAPE with the low level convergence boundary set to come through in a couple hours with a band of PWATS around 1.5 inches to work with should spark some scattered showers and thunderstorms with some stronger storms producing gusty winds. Strongest storms will be generally north of M59 with the ongoing convection as it tracks east. Wind gusts to 50 mph and small hail will be possible with an isolated gust to 60 not out of the question. After about 19-20Z, west/nw winds will bring in drier air in the mid levels ending the threat. PREV DISCUSSION... Issued at 347 AM EDT Mon Aug 1 2022 DISCUSSION... A progressive Pacific shortwave will track across Southeast Michigan in a neutral tilt during the midday period. There is little to no upper level jet forcing as the shortwave tracks through, with the synoptic scale support for ascent relegated to direct cyclonic vorticity advection. Best of the dcva occurs over the northern Lower Peninsula and northern Lake Huron basin. Down here across Southeast Michigan, models are suggesting a more diffuse and sheared out absolute vorticity anomaly. This seems to have support in the regional mosaic with a more widely scattered thunderstorm coverage across southern Wisconsin this morning. Plan view perspective of thetae shows the primary trigger for precipitation will be a narrow corridor of deeper moisture that will push through the area between 15-21Z. The cold front is not really an issue until well after 00Z this evening with a classic nocturnal release of the cold front through the state once the PBL depth decreases. Consensus of the hires NWP is straight forward with upstream activity carrying into/across the cwa primarily between 16-21Z this afternoon. With daytime destabilization, scattered to numerous coverage is anticipated. The difference in the forecast data now vs. 24 hours ago is that a subset of the models suggest a more stout capping inversion between 4.0 and 8.0 kft agl. A little muddy looking through the forecast soundings as techniques seem to show artificially low mixing heights/lack of a well mixed RH profile. The net result are low LCL heights. So, assuming the higher LCLs verify, MLCAPES and SBCAPES are expected to reach 1500 J/kg. Bulk shear of around 30 knots suggests enough storm organization to support a potential for strong wind gusts. The latest Swody1 has all of Southeast Michigan in a Marginal designation for severe weather. Late evening passage of the surface cold front will support a lingering chance of shower. Low amplitude weak troughing will support steady isentropic downglide through much of Tuesday. A good signal exists that boundary layer cloud will remain persistent particularly across the Thumb. A pleasant day with dewpoints in the 50s. An upper level jet packet will then quickly advance through central Canada and into the northern Great Lakes by late Wednesday morning. Orientation of the geopotential heights supports strengthening geostrophic flow and rapid warm air/moiture advection into the region. Will likely see a rapid warmup to the day with dewpoints climbing above 70 degrees. Heat headlines remain a concern, but there are now some trends that need to be monitored. The big change is that thunderstorm activity is much more progressive, pushing into Lower Michigan and portions of the northern cwa during the afternoon. Cloud from this activity will have the potential to significantly impact the magnitude and duration of heat indices. The other big weather item to monitor will be the potential for widespread heavy rainfall across the forecast area. The 850mb thermal ridge centroid is shown to advance through Southeast Michigan quickly during the midday Wednesday period, then slowing down and stalling over the Northeast United States on Thursday. This places Southeast Michigan within a stalled out frontal boundary on the backside of the thermal ridge. The Euro model remains very bullish on a potential upper level shearing deformation axis that would keep the frontal/convergence zone near Southeast Michigan well into Friday. The global models are resolving vorticity maxima developing periodically along the boundary during this timeframe, features that are extremely low predictability. MARINE... Low pressure tracks through the northern Great Lakes today dragging a cold front across the region. Gusty winds prefrontal SSW are possible at times, 20 to 25 knots ahead of this front, just shy of small craft criteria. More frequent gusts around 25 knots are possible across Saginaw Bay, supporting a small craft advisory for those waters. Showers and thunderstorms are expected ahead/along the front today as it progresses northwest to southeast mid-late day followed by a flip to modest northwest flow in the wake of the front tonight. Drier weather ensues Tuesday as high pressure builds in from the west. A warm front lifts north Wednesday bringing a chance for thunderstorms along with strengthening southwest flow. Higher confidence gust potential in the strong warm advection scheme, therefore Small Craft Advisories for all nearshore zones are more likely than not. HYDROLOGY... A frontal boundary is forecasted to stall out over Southeast Michigan Wednesday through Friday. The potential exists for rounds of slow moving showers and thunderstorms during the time period with basin rainfall averages of greater than 1.0 inch. The main threat with the heavy rainfall activity will be urban flooding impacts. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. Lake Huron...Lake St Clair...NONE. Michigan waters of Lake Erie...NONE. && AVIATION.....RBP UPDATE.......DRK DISCUSSION...CB MARINE.......KK HYDROLOGY....CB You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit.
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 431 AM EDT Mon Aug 1 2022 MIZ047>049-053>055-060>063-068>070-075-076-082-083-020845- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 431 AM EDT Mon Aug 1 2022 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...Today and Tonight A cold front will bring a chance for scattered thunderstorms today. There is a marginal risk of severe weather with this activity will the main hazard being localized damaging wind gusts. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Heat and humidity will return Wednesday with high temperatures in the lower to mid 90s and heat indices in the upper 90s to around 100 degrees. Heat headlines may be be needed on Wednesday. Thunderstorms will be possible across Southeast Michigan from late Wednesday afternoon through Friday as an upper level trough slowly pushes across the region. Heavy rainfall will be possible with this thunderstorm activity that may lead to urban flooding impacts. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-020845- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 431 AM EDT Mon Aug 1 2022 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...Today and Tonight A Small Craft Advisory is in effect today and tonight for Saginaw Bay and the nearshore waters of Lake Huron from Port Austin to Harbor Beach. Refer to the marine forecast for more details. A cold front will bring a chance for scattered thunderstorms today. There is a marginal risk of severe weather with this activity will the main hazard being localized damaging wind gusts. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Heat and humidity will return Wednesday with high temperatures in the lower to mid 90s and heat indices in the upper 90s to around 100 degrees. Heat headlines may be be needed on Wednesday. Thunderstorms will be possible across Southeast Michigan from late Wednesday afternoon through Friday as an upper level trough slowly pushes across the region. Heavy rainfall will be possible with this thunderstorm activity that may lead to urban flooding impacts. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. CB
Special Weather Statement
National Weather Service Detroit/Pontiac MI
1245 PM EDT Mon Aug 1 2022
MIZ048-053-054-011745-
Bay MI-Tuscola MI-Saginaw MI-
1245 PM EDT Mon Aug 1 2022
...A strong thunderstorm will impact portions of Tuscola,
southeastern Bay and Saginaw Counties through 145 PM EDT...
At 1243 PM EDT, Doppler radar was tracking a strong thunderstorm near
Saginaw, moving east at 30 mph.
HAZARD...Heavy rainfall and winds possibly in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could blow around unsecured objects.
This strong thunderstorm will be near...
Zilwaukee and Bridgeport around 1250 PM EDT.
Saginaw around 1255 PM EDT.
Frankenmuth around 110 PM EDT.
Reese around 115 PM EDT.
Vassar around 125 PM EDT.
Fairgrove around 130 PM EDT.
Caro and Mayville around 145 PM EDT.
Other locations impacted by this storm include Nelson, Carrollton,
Garfield, Arthur, Tuscola, Colling, Wisner, Ellington, Buena Vista
Township and Gera.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4348 8422 4348 8417 4354 8417 4367 8331
4324 8335 4327 8435
TIME...MOT...LOC 1643Z 266DEG 27KT 4338 8401
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
RBPSpecial Weather Statement
National Weather Service Detroit/Pontiac MI
141 PM EDT Mon Aug 1 2022
MIZ054-062-011845-
Tuscola MI-Lapeer MI-
141 PM EDT Mon Aug 1 2022
...A strong thunderstorm will impact portions of Tuscola and north
central Lapeer Counties through 245 PM EDT...
At 139 PM EDT, Doppler radar was tracking a strong thunderstorm over
Vassar, moving east at 30 mph.
HAZARD...Heavy rainfall and winds potentially in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could blow around unsecured objects.
This strong thunderstorm will be near...
Millington around 145 PM EDT.
Mayville around 205 PM EDT.
Kingston and Clifford around 220 PM EDT.
Other locations impacted by this storm include East Dayton, Deford,
Tuscola, Colling, Wilmot, Colwood, Ellington, Gilford, Watrousville
and Silverwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4333 8310 4333 8312 4329 8312 4328 8310
4324 8310 4325 8369 4359 8370 4368 8315
4367 8312
TIME...MOT...LOC 1739Z 266DEG 27KT 4335 8360
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
RBPThe Detroit radar (KDTX), 72 km away, was scanning. The volume nearest the first event began at 17:43 UTC.
3 thunderstorm wind, 2 tornado. Local standard time, as filed.
Multiple trees reported down.
Emergency management reported numerous uprooted trees, including sheared trees and tree limbs, along the path of the tornado.
Multiple trees reported down.
Emergency management reported a several trees blocking the M24 and State Route 46 intersection.
Multiple trees reported down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2022Every state in 2022This day in weather historyThe tornado archive for Michigan, 2022Warnings in Michigan, August 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1050931, 1050928, 1050932, 1050930, 1050933.